EconPapers    
Economics at your fingertips  
 

Solving cylindrical shell problems with a non-standard finite element1This work was supported by Progetto Strategico CNR “Modelli e metodi per la matematica e l'ingegneria” and by Progetto Nazionale di Ricerca MURST “Analisi numerica: metodi e software matematico”.1

L. Della Croce and T. Scapolla

Mathematics and Computers in Simulation (MATCOM), 1999, vol. 50, issue 1, 153-164

Abstract: The subject of this work is the numerical analysis of a special finite element for the numerical solution of Naghdi cylindrical shell problems. Its discretization with standard finite elements suffers from the locking phenomenon, i.e., when small thickness shells are solved, the numerical results are affected by a large error. Several solutions to avoid the numerical locking have been proposed: mixed formulations, reduced and/or selective integration. In this paper we present a finite element based on a non-standard formulation of the discrete approximation of the shell problem. The main feature of the element proposed is the introduction of a linear operator that reduces the influence on the numerical solution of both shear and membrane energy terms. The performance of the new element is tested solving a benchmark problem involving very thin shells and severely distorted decompositions. The results show both properties of convergence and robustness.

Keywords: Finite element; Numerical locking; Shell problems (search for similar items in EconPapers)
Date: 1999
References: View complete reference list from CitEc
Citations:

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0378475499000683
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:matcom:v:50:y:1999:i:1:p:153-164

Access Statistics for this article

Mathematics and Computers in Simulation (MATCOM) is currently edited by Robert Beauwens

More articles in Mathematics and Computers in Simulation (MATCOM) from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:matcom:v:50:y:1999:i:1:p:153-164